Illinois, 2008

Flooding in Illinois, April 10, 2008

April 10, 2008 · NWS PAH · 2 events in 2 counties and zones

A strong low pressure system moved northeast from eastern Kansas across the central Plains. Widespread heavy rain and thunderstorms over saturated ground produced flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong low pressure system moved northeast from eastern Kansas across the central Plains. Widespread heavy rain and thunderstorms over saturated ground produced flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 2:09 AM CST, 8 hours 51 minutes earlier.

Area forecast discussion, Apr 10, 2:09 AM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CDT THU APR 10 2008

.DISCUSSION...
MODERATE RISK OF SVR OVER NEARLY ENTIRE FA TODAY. WARM FRONT
CURRENTLY SITTING ON SRN DOORSTEP STILL MODELLED TO LIFT NORTH
THIS AM...SPREADING RAIN SHIELD AND EMBEDDED/MAINLY ELEVATED
THUNDER RISK NORTH AND EAST AS BOUNDARY LIFTS. SOME SVR POTENTIAL
EXISTS AS WARM FRONT LIFTS AND LOW LAYER HELICITY INCREASES ALONG
WITH INCREASING LLJ...COORDINATION W/SPC REVEALS WATCH TO BE
ISSUED SOON. BY PM HOURS WE ARE IN WARM SECTOR AND MAY HAVE
TEMPORARY LULL...AS SURFACE WAVE DEVELOPS AND PUSHES COLD FRONT
TOWARD US FROM THE WEST. THIS WILL GENERATE ACTIVE LINE OF
CONVECTION WHICH WILL INCLUDE BEST CHC SVR AS WIND FIELDS/SHEAR IS
STRONG/IMPRESSIVE. SWODY1 TEXT SUGGESTS THREAT CONTINUES OVERNIGHT
WITH ACTIVE CONVECTION PRIMARILY IN PRE FRONTAL SQUALL AND MAIN
THREAT BEING DAMAGING WINDS GIVEN POWERFUL FLOW OFF THE SURFACE
AND ALOFT.

NEAR 100 POPS ANTICIPATED THIS AM NORTH AND WEST TAPERING TO
LIKELY POPS SOUTH AND EAST...WITH CATEGORICAL POPS OVERNIGHT AS
PRE FRONTAL SQUALL MOVES ACROSS MOST OF THE AREA. OTHER PRIMARY
THREAT REMAINS FLOOD POTENTIAL WITH 1-2 RAIN ON STILL WET GROUNDS
KEEPING FFA ACTIVE THREAT TIL END OF EVENT.

END OF EVENT IS BEHIND FROPA WHICH IS NOT ENTIRELY REMOVING
CONVECTIVE CHANCES UNTIL SOMETIME FRI. WE SPLIT THE MODEL
DIFFERENCES AND DECIDED TO LINGER POPS THRU THE DAY BUT REMOVE
THUNDER BY MIDDAY. THE TRANSITION TO A TROFFY PATTERN THAT WILL
HOLD THRU THE WEEKEND THEN OCCURS...WITH LIGHT SHOWERY CHANCES
REMAINING IN THE WEEKEND FORECAST. IN FACT THE THERMAL PROFILE IS
SUCH THAT SAT NIGHT MAY EVEN SEE A LIGHT MIX/CHANGE OF LIQUID TO
FROZEN...THOUGH MINIMAL AMOUNTS ARE EXPECTED.

NEW MOS FOR TEMP FORECAST IS CLOSE AND GENERALLY FLOWED W/GOING
FORECAST NOS AND NEW COLLAB PIC.

&&

.AVIATION...
LOTS TO TALK ABOUT FOR THE NEXT 24 HOURS. FIRST OFF...THE EARLY
MORNING HOURS WILL BE TRICKY WITH THE WARM FRONT TO OUR SOUTH...CIGS
AND VSBYS ARE ALL OVER THE PLACE. CIGS ARE AS LOW AS 300 FT IN SOME
PLACES BUT VFR OTHER PLACES. SAME WITH VSBYS. THIS WILL BE THE CASE
UNTIL THE WALL OF RAIN REACHES THE TAF SITES. LOOKS LIKE KCGI SHOULD
EXPERIENCE PRECIP WITHIN THE NEXT HOUR OR SO...WITH THE MAIN AREA OF
RAINFALL SLOWLY MOVING EASTWARD WITH TIME. IT WILL LIKELY BE CLOSE
TO SUNRISE OR SLIGHTLY THEREAFTER BEFORE THE OTHER TERMINALS SEE THE
RAIN. THERE WILL BE SOME EMBEDDED THUNDER AS WELL. RAINFALL WILL
CONTINUE FOR MOST OF THE MORNING HOURS.

BY LATE MORNING AND INTO THE AFTERNOON HOURS...WE SHOULD SEE A LULL.
HOW MUCH SUNSHINE DEVELOPS IS FAIRLY UNCERTAIN BUT WE SHOULD AT
LEAST SEE A RISE TO VFR CIGS/VSBYS. ANOTHER ASPECT WILL BE THE
STRONG GUSTY SOUTH WINDS THAT WILL COMMENCE LATER TODAY. WE COULD
SEE GUSTS TO NEARLY 35 KTS IN PLACES. NEW SHRA/TRSA DEVELOPMENT WILL
BE POSSIBLE AS WE HEAD INTO THE LATE AFTERNOON HOURS. HOWEVER...THE
MAIN LINE OF CONVECTION WILL LIKELY HOLD OFF UNTIL THE EVENING
HOURS...WHICH WILL OUT AHEAD OF A COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 10, 2:38 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT THU APR 10 2008

ILZ075>078-080>087-INZ081-082-085>088-KYZ014>022-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
338 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS
POSSIBLE. THE BEST CHANCE TIME FRAME IS FROM LATE AFTERNOON AND
EVENING INTO THE OVERNIGHT HOURS. STRONG TORNADOES...DAMAGING
WINDS...AND LARGE HAIL ARE ALL POSSIBLE. FLOODING RAINS ARE
ALSO A THREAT. REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILED
INFORMATION. ALSO REFER TO THE LATEST FLOOD STATEMENTS FOR MORE
DETAILED RIVER FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR INFORMATION ON FLOODING...REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT.

ILZ088>094-KYZ001>013-MOZ076-086-087-100-107>112-114-111000-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
338 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT. A WARM FRONT WILL LIFT NORTH THIS
MORNING AND THUNDERSTORMS WITH DAMAGING WINDS...INCLUDING THE
POTENTIAL FOR TORNADOES...ARE THE PRIMARY THREAT.

IN ADDITION MUCH OF THE REGION IS UNDER A MODERATE RISK OF SEVERE
WEATHER LATER TODAY AND TONIGHT. A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS IS POSSIBLE. THE BEST CHANCE TIME FRAME IS FROM LATE
AFTERNOON AND EVENING INTO THE OVERNIGHT HOURS. STRONG
TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE ALL POSSIBLE.
FLOODING RAINS ARE ALSO A THREAT. REFER TO THE FLASH FLOOD WATCH
FOR MORE DETAILED INFORMATION. ALSO REFER TO THE LATEST FLOOD
STATEMENTS FOR MORE DETAILED RIVER FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR INFORMATION ON FLOODING...REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 10, 7:41 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
841 AM CDT THU APR 10 2008

MOZ100-107-108-101445-
WAYNE MO-CARTER MO-RIPLEY MO-
841 AM CDT THU APR 10 2008

...SPECIAL WEATHER STATEMENT FOR RIPLEY...CARTER AND WAYNE COUNTIES
IN SOUTHEAST MISSOURI THROUGH 945 AM CDT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF WINDS 30 TO 45 MPH...JUST
WEST OF CARTER AND RIPLEY COUNTIES. THE STORMS WERE MOVING NORTHEAST
AT 60 MPH. THE AREA WITH THE GREATEST CHANCE FOR GUSTY WINDS WILL BE
FROM VAN BUREN TO PIEDMONT AND GREENVILLE AND POINTS NORTH.

THE STORMS WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Apr 10, 9:08 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 AM CDT THU APR 10 2008

ILZ080-084-088-092-MOZ076-086-087-100-107>111-101630-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-
JACKSON IL-PERRY IL-PERRY MO-RIPLEY MO-SCOTT MO-STODDARD MO-UNION IL-
WAYNE MO-
1008 AM CDT THU APR 10 2008

...STRONG GUSTY WINDS POSSIBLE WITH STORMS THIS MORNING...

AT 1005 AM...WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM JUST EAST OF VAN BUREN TO ABOUT 10 MILES WEST OF
MARBLE HILL IN SOUTHEAST MISSOURI. MOVEMENT OF THE ACTIVITY WAS
EAST NORTHEAST AT 55 MPH.

STRONG WINDS 30 TO 45 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS
AS THEY TRACK MAINLY ALONG AND NORTH OF A LINE FROM GREENVILLE TO
MARBLE HILL AND JACKSON THROUGH LATE MORNING. STRONG WINDS COULD TOSS
AROUND UNSECURED OUTDOOR ITEMS...AND DOWN WEAKENED TREES...ESPECIALLY
DUE TO NEAR SATURATED GROUND CONDITIONS. LOCALLY HEAVY RAIN IS LIKELY
AS WELL.
Local storm report, Apr 10, 9:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 AM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FLOOD            HUNTER                  36.89N 90.85W
04/10/2008                   CARTER             MO   TRAINED SPOTTER

            COUNTY ROAD 228 FLOODED WITH 2 FEET OF STANDING WATER
            NEAR THE INTERSECTION OF ROUTE E.

&&

SMITTY
Local storm report, Apr 10, 9:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1054 AM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLOOD            PIEDMONT                37.15N 90.70W
04/10/2008                   WAYNE              MO   TRAINED SPOTTER

            CREEEKS THROUGHOUT THE COMMUNITY ARE OUT OF THEIR BANKS.

&&

SMITTY
Local storm report, Apr 10, 10:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1134 AM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       2 SW VAN BUREN          36.99N 91.04W
04/10/2008  M3.50 INCH       CARTER             MO   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF COUNTY ROAD 125 AND
            HIGHWAY 60. CREEKS AND LOW LYING AREAS FLOODED.

&&

PATS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
April 10, 11:00 AM CST to 6:00 PM CST
Where
Franklin County, 0.62 mi N of Christopher to 0.49 mi NNE of Christopher
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.979, -89.048

Localized flooding was reported along Highway 14.

Flood, Perry

When
April 10, 11:00 AM CST to 6:00 PM CST
Where
Perry County, 1.19 mi W of Denny to 2.41 mi SE of Du Quoin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.048, -89.352

Half a dozen roads were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89417, 89419.